SEARCH

SEARCH BY CITATION

Keywords:

  • fentanyl;
  • midazolam;
  • dyskinesias;
  • nonconvulsive status epilepticus;
  • withdrawal

Abstract

Nonconvulsive Status Epilepticus (NCSE) is not uncommon in children, and can be challenging to diagnose and treat. Etiologies vary widely and include infection, trauma and acute withdrawal from medications such as anticonvulsants. We report a child who experienced orofacial dyskinesias concerning for NCSE after withdrawal from high dose benzodiazepines andopiates. Automonic signs typically associated with sedative withdrawal were absent and treatment with benzodiazepines did not improve his symptoms. Diagnostic testing was negative, including electroencephalogram, and resolution was complete within five days. Our case demonstrates the orofacial dyskinesias that may occur during sedative medication withdrawal, and highlights potential confusion with non-convulsive status epilepticus. © 2007 Movement Disorder Society